I have been taking Atenolol 50 for about 6 months. Just recently I have had several bouts of severe lightheadedness and even fainted. This just started. Anyone else?
For the Consumer
Applies to atenolol: oral tablet
Get emergency medical help if you have any of these signs of an allergic reaction while taking atenolol: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Call your doctor at once if you have any of these serious side effects:
slow or uneven heartbeats;
*****feeling light-headed, fainting;****
feeling short of breath, even with mild exertion;
swelling of your ankles or feet;
nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
cold feeling in your hands and feet.
Less serious side effects of atenolol may include:
decreased sex drive, impotence, or difficulty having an orgasm;
sleep problems (insomnia);
tired feeling; or
This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect.
Get well soon,
Be sure to monitor your blood pressure and pulse several times a day. Atenolol is a beta blocker and it lowers blood pressure and also the heart rate. It may be lowering your blood pressure or heart rate too much causing symptoms like lightheadedness and fainting. Let your Dr know what is happening. He may want to have you hold it for a bit or to take something else but it is important to monitor and record what your pressure and pulse is doing and record it and then take that to your Dr. Some people only have high blood pressure when they are nervous or going to the Drs office. They sometimes get put on medications they may not need. This is why it is important to monitor your blood pressure and pulse several times a day and at different times of the day for a few weeks to get a true picture of what your pressure and pulse is doing and to see how it reacts to medications.
Good times to take it are first thing in the morning when you first get up after you have urinated, midday/afternoons when you run errands and midday/afternoons you are home, evenings at rest and before bedtime.
My doc told me to bring my home cuff in next visit and they can check it for diffferences. And I want to add do Not stop the med without your doctor. I am now tapering off per instructions. If you stop suddenly your heartrate can go crazy not a fun experience. Please report this to your doc asap.
- Atenolol Information for Consumers
- Atenolol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Atenolol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 12 Feb 2010 • 1 answer
Updated 12 Mar 2011 • 7 answers
Updated 25 Oct 2012 • 2 answers
Updated 10 Oct 2011 • 2 answers
Updated 2 Jul 2015 • 1 answer